Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The Lax conjecture is true

Authors: A. S. Lewis, P. A. Parrilo and M. V. Ramana
Journal: Proc. Amer. Math. Soc. 133 (2005), 2495-2499
MSC (2000): Primary 15A45, 90C25, 52A41
Published electronically: March 31, 2005
MathSciNet review: 2146191
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In 1958 Lax conjectured that hyperbolic polynomials in three variables are determinants of linear combinations of three symmetric matrices. This conjecture is equivalent to a recent observation of Helton and Vinnikov.

References [Enhancements On Off] (What's this?)

  • 1. H.H. Bauschke, O. Güler, A.S. Lewis, and H.S. Sendov.
    Hyperbolic polynomials and convex analysis.
    Canadian Journal of Mathematics, 53:470-488, 2001. MR 1827817 (2002c:90099)
  • 2. C.B. Chua.
    Relating homogeneous cones and positive definite cones via T-algebras.
    SIAM Journal on Optimization, 14:500-506, 2003. MR 2048159
  • 3. L. Faybusovich.
    On Nesterov's approach to semi-infinite programming.
    Acta Applicandae Mathematicae, 74:195-215, 2002. MR 1935854 (2003i:90094)
  • 4. L. Gårding.
    Linear hyperbolic differential equations with constant coefficients.
    Acta Mathematica, 85:2-62, 1951. MR 0041336 (12:831g)
  • 5. L. Gårding.
    An inequality for hyperbolic polynomials.
    Journal of Mathematics and Mechanics, 8:957-965, 1959. MR 0113978 (22:4809)
  • 6. O. Güler.
    Hyperbolic polynomials and interior point methods for convex programming.
    Mathematics of Operations Research, 22(2):350-377, 1997. MR 1450796 (98d:90084)
  • 7. J.W. Helton and V. Vinnikov.
    Linear matrix inequality representation of sets.
    Technical report, Mathematics Department, UCSD, 2002.
  • 8. P.D. Lax.
    Differential equations, difference equations and matrix theory.
    Communications on Pure and Applied Mathematics, 6:175-194, 1958. MR 0098110 (20:4572)
  • 9. Y.E. Nesterov and A.S. Nemirovskii.
    Interior-Point Polynomial Algorithms in Convex Programming.
    SIAM, Philadelphia, 1994. MR 1258086 (94m:90005)
  • 10. V. Vinnikov.
    Self-adjoint determinantal representations of real plane curves.
    Mathematische Annalen, 296:453-479, 1993. MR 1225986 (94e:14038)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 15A45, 90C25, 52A41

Retrieve articles in all journals with MSC (2000): 15A45, 90C25, 52A41

Additional Information

A. S. Lewis
Affiliation: Department of Mathematics, Simon Fraser University, Burnaby, British Columbia, Canada V5A 1S6
Address at time of publication: School of Operations Research and Industrial Engineering, Cornell University, Ithaca, New York 14853

P. A. Parrilo
Affiliation: Automatic Control Laboratory, Swiss Federal Institute of Technology, CH-8092 Zürich, Switzerland

M. V. Ramana
Affiliation: Corporate Research and Development, United Airlines Inc., Elk Grove Village, Illinois 60007

Keywords: Hyperbolic polynomial, Lax conjecture, hyperbolicity cone, semidefinite representable
Received by editor(s): April 2, 2003
Published electronically: March 31, 2005
Additional Notes: The research of the first author was supported by NSERC
Communicated by: Jonathan M. Borwein
Article copyright: © Copyright 2005 American Mathematical Society

American Mathematical Society